smileyh

Xyrem Side Effect

8 posts in this topic

My daughter just started taking Xyrem this week. Last night, she was very emotional and very talkative and did not sleep. She was on day 5 and still at 2.25 mg twice per night. Is this normal? She was just diagnosed with Narcolepsy after being on Adderall for ten years for ADHD. She is still taking the Adderall, but is trying to cut back to give the Xyrem a chance to work.

Share this post


Link to post
Share on other sites

Yes- this is normal.

 

The low doses of Xyrem are unpredictable. It doesn't last long in the body. It is sedating at first and, as it wears off, becomes stimulating.

 

The sedating effect is stronger after the second dose since the first dose is still on board.

 

The sedating/stimulating part is more pronounced at the lower doses. Once she gets into the 6-9 grams/night (3-4.5 gx2) she is likely to see a more predictable effect.

 

Adjusting to each dose takes time and it is best to keep it slow. Xyrem requires a commitment to the process.

 

It is very important that she does not talk, walk, listen to music, tv or computer- nothing but sleep while on Xyrem.

 

Consider an eye mask to block light and a sound machine to block noise. Suggest that she repeat a prayer or verse of a poem- something relaxing that keeps her mind focused. Racing thoughts is not uncommon and keeping her mind occupied while falling asleep could be helpful.

 

Her doctor can prescribe a sleep medication along with Xyrem to help her maintain sleep if it continues to be a problem.

 

Also, she could drink a glass of ice cold water and warm her feet with a heating pad at the same time. There are actually studies on the difference in temperature promoting sleep in Narcoleptics. It has worked for me.

 

You are a good mother.

Share this post


Link to post
Share on other sites

Thank you, Hank. She did better last night. By the way, I should have stated that I am her father. She does have a good mother, too.

Share this post


Link to post
Share on other sites

I seem to be waking up every 2 hours or so. Started at 2.25 grams twice a night and have been at 3 grams for a week and still wake up about every 2 hours.

Share this post


Link to post
Share on other sites

From my understanding, it is likely that you are waking up after each full sleep cycle which is not a bad thing.

 

A full sleep cycle with all the stages lasts about 2 hours and it is normal to wake briefly or enter a shallow sleep afterward.

 

It will be important for you to train yourself to go back to sleep. Don't decide you are awake and cannot go back to sleep. Just keep your eyes closed, consider using an eye mask and sound machine to block out light and sound and let yourself return to sleep. Consider repeating a prayer or a verse or a song/poem until you sleep.

 

As you get accustomed to the higher dose and your dose increases, your sleep is likely to improve. Even if it does not, you are beginning to get a higher quality of sleep than you are accustomed to.

Share this post


Link to post
Share on other sites

After one night of sleeping without the weepiness, my daughter went home to her apartment. Last night, she apparently did not sleep as she sent hateful texts to my wife all night long. Is it a good idea for her to be at home alone while taking Xyrem?

Share this post


Link to post
Share on other sites

After one night of sleeping without the weepiness, my daughter went home to her apartment. Last night, she apparently did not sleep as she sent hateful texts to my wife all night long. Is it a good idea for her to be at home alone while taking Xyrem?

She should be allowing herself to sleep instead of allowing herself to text during the night while on Xyrem. It is a big drug - being groggy and emotional is not a good combination.

If she is not committed to following a sleep routine or unable, Xyrem may not be the right medication right now. I dont know if she is generally so emotional or just a response while on X. Either way it does not sound like a good combo at this time.

Being emotional, drugged and alone would concern me as a father. She needs to treat X with the seriousness it deserves. If she is unable or unwilling to, there are other medication options. You are a good father.

Share this post


Link to post
Share on other sites

Thanks, Hank. I spoke to her and she says she did sleep, but woke up at 3 am with negative feelings and had an "outburst". She increases her dosage to 3 mg tonight and agreed to come back to my house for that. I forwarded your tips for getting to sleep and she said that was helpful. She is going to try going to bed a little later tonight.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now